MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25294
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # - k124030.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during a case they heard a popping sound while firing the laser.After in depth troubleshooting it was found that the 273 fiber in use during the case had failed in the hub.As reported, the protruding metal end had a significant amount of play in it and also no light would pass through the fiber itself.No problems were found with the laser machine.Additional patient, event and device details have been requested.At the time of this report, there is no additional information to provide.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.A visual inspection of the returned device was conducted.A document based investigation was also performed.This included a review of; complaint history, the device history record, instructions for use (ifu), trends, manufacturing instructions, and quality control data.One opened package labeled rpn hlf-s273-hsma and label lot number 9171762 was received.A visual examination confirmed the fiber was received in one segment and in a used condition.The fiber length measured 301.5 and found it was within specification.The fiber protrudes 3mm from the distal tip of cladding.The cladding was scraped 7cm on the distal end.A hole melted in the cladding 6cm from the distal tip, within the scraped area.The fiber broke 6cm from the distal tip when handling the device during examination, cladding did not separate.The fiber was likely cracked beneath the cladding causing it to break.During illumination, the fiber sporadically had minimal illumination.An inspection of the plug revealed the ferrule was loose.A loose ferrule and a crack in the fiber would prevent bright illumination.The device history record was reviewed, and no related non-conformances occurred during the production of lot number 9171762.A search of complaint records found no other related complaints associated with lot number 9171762.The instructions for use (ifu) included with this device contains the following information: precautions ¿a number of different factors affect the life of any particular fiber: ¿improper handling.¿lasing with a contaminated or damaged proximal end.¿never subject fiberoptic to sharp bends in handling, use, or storage ¿always keep connector-end dry and free from contaminants.¿discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards a review of relevant manufacturing documents was conducted.The device is inspected visually and functionally for cracks and fractures by manufacturing and quality control and no notable gaps in production or processing controls were noted.The assigned likely cause category for this failure mode is - cause traced to user; unintended use error caused or contributed to the event.The risk analysis for this failure mode was reviewed and no action is required at this time.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 28feb2019: they had been using the laser fiber for approximately 10 minutes and adjusting the power and pulse settings every little bit, prior to the event.No adverse events have been reported as a result of the alleged malfunction.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8354002
Report Number1820334-2019-00489
Device Sequence Number2198015
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)210918(10)9171762
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 02/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/18/2021
Device Model NumberG25294
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number9171762
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/14/2019
Initial Date Received by Manufacturer 02/07/2019
Supplement Date Received by Manufacturer02/28/2019
Initial Report FDA Received Date02/20/2019
Supplement Report FDA Received Date03/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1